question-icon

What Causes Anxiety And Difficulty In Breathing While On Oxycodone?

default
Posted on Sat, 28 Oct 2017
Question: Hi,
I had a horrible reaction to my 2 medications. I had been taking 90 mgs of oxycodone a day (for about a year) and started taking a new Rx - approximately 20 mgs of fluoxetine. After the 3rd day (approximately) of taking the new medication, fluoxetine, I could no sleep at all....and started having horrific symptoms (intense severe anxiety, couldn't breath (but more like hyperventilating) cold sweats, extremely shaky all over especially arms and legs, and muscle aches and extremely lethargic. I felt like I was dying because the symptoms were tortuous! It seemed like the fluoxetine completely blocked the oxycodone and seemed like I was going through intense opiate withdrawals but how could this be because I was still taking the oxycodone. I stopped the fluoxetine and after a few days of t he intense symptoms, I stopped the oxycodone since it wasn't doing anything. These symptoms lasted 3 weeks! Do you know what happened to me? I've been researching and personally believe this to be serotonin syndrome toxicity and then opiate withdrawals but not too sure how you go through opiate withdrawals while still taking the oxycodone.. I had to go to the ER. They gave me an IV and Ativan. It helped some. But the symptoms continued for a total of 3 weeks and then I was still left with no energy. I was so weak. I finally resumed taking 15 mgs to now 25 mgs (a day) of my prescription oxycodone after 3 weeks of the tortuous symptoms and started so much better. Can you help me understand what happened to me please?
doctor
Answered by Dr. Salah Saad Shoman (2 hours later)
Brief Answer:
Serotonin Syndrome most likely

Detailed Answer:
Dear Ma'am, I have gone through your question and I understand your concerns,

But using Oxycodone along with Fluoxetine can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as nausea, vomiting, extreme changes in blood pressure, increased heart rate, fever, excessive sweating more commonly...

Sometimes shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, seizures, incoordination, stomach cramp, and/ diarrhea.

Severe cases may result in coma and even fatality... Unfourtanetly these symptoms can last for several weeks as Fluoxetine has a metabolite called Norfluoxetine which can stay in your system for more than 16 days...

Serotonin syndrome is typically treated with stopping the causative medications, benzodiazepines as Ativan and Cyproheptadine which blocks serotonin production...

I hope I answered your question. Let me know if I can assist you further.
Regards


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
Answered by
Dr.
Dr. Salah Saad Shoman

Internal Medicine Specialist

Practicing since :2004

Answered : 1831 Questions

premium_optimized

The User accepted the expert's answer

Share on
What Causes Anxiety And Difficulty In Breathing While On Oxycodone?

Brief Answer: Serotonin Syndrome most likely Detailed Answer: Dear Ma'am, I have gone through your question and I understand your concerns, But using Oxycodone along with Fluoxetine can increase the risk of a rare but serious condition called the serotonin syndrome, which may include symptoms such as nausea, vomiting, extreme changes in blood pressure, increased heart rate, fever, excessive sweating more commonly... Sometimes shivering or shaking, blurred vision, muscle spasm or stiffness, tremor, seizures, incoordination, stomach cramp, and/ diarrhea. Severe cases may result in coma and even fatality... Unfourtanetly these symptoms can last for several weeks as Fluoxetine has a metabolite called Norfluoxetine which can stay in your system for more than 16 days... Serotonin syndrome is typically treated with stopping the causative medications, benzodiazepines as Ativan and Cyproheptadine which blocks serotonin production... I hope I answered your question. Let me know if I can assist you further. Regards